Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Birmingham, AL

January 21, 2017Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 4:19 AM CST for Lowndes County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 4:19 AM CST (10:19 UTC)
Expired
Jan 21, 2017, 5:00 AM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 91 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:56 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS54 KBMX 211019
SVRBMX
ALC085-211115-
/O.NEW.KBMX.SV.W.0003.170121T1019Z-170121T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
419 AM CST SAT JAN 21 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Lowndes County in south central Alabama...

* Until 515 AM CST

* At 419 AM CST, a severe thunderstorm was located 8 miles west of
  Gordonville, or 12 miles west of Mosses, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mosses, Hayneville, White Hall, Gordonville, Lowndesboro,
  Beechwood, Manack, Collirene, Fostoria and Farmersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for south central
Alabama.

LAT...LON 3205 8686 3205 8690 3206 8691 3222 8691
      3222 8681 3223 8681 3226 8686 3236 8671
      3235 8668 3240 8665 3240 8661 3236 8660
      3238 8657 3234 8654 3234 8648 3228 8648
      3224 8641 3223 8641 3203 8686
TIME...MOT...LOC 1019Z 237DEG 35KT 3213 8687 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
4 follow-up statements
468 
WWUS54 KBMX 211025
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
425 AM CST SAT JAN 21 2017

ALC085-211115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
425 AM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR CENTRAL LOWNDES COUNTY...

At 425 AM CST, a severe thunderstorm was located near Gordonville, or
8 miles west of Mosses, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Beechwood,
Manack, Collirene, Fostoria and Farmersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for south central
Alabama.

LAT...LON 3205 8686 3205 8690 3206 8691 3222 8691
      3222 8681 3223 8681 3226 8686 3236 8671
      3235 8668 3240 8665 3240 8661 3236 8660
      3238 8657 3234 8654 3234 8648 3228 8648
      3224 8641 3223 8641 3203 8686
TIME...MOT...LOC 1025Z 237DEG 35KT 3216 8681 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM
461 
WWUS54 KBMX 211035
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
435 AM CST SAT JAN 21 2017

ALC085-211115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
435 AM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR CENTRAL LOWNDES COUNTY...

At 435 AM CST, a severe thunderstorm was located near Mosses, moving
northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Beechwood
and Manack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for south central
Alabama.

LAT...LON 3209 8672 3222 8682 3222 8681 3223 8681
      3225 8684 3226 8683 3235 8669 3235 8668
      3236 8667 3240 8661 3236 8660 3238 8657
      3234 8654 3234 8648 3228 8648 3224 8641
      3224 8642 3212 8665
TIME...MOT...LOC 1035Z 237DEG 35KT 3222 8671 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM
668 
WWUS54 KBMX 211047
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
447 AM CST SAT JAN 21 2017

ALC085-211115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
447 AM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR NORTHEASTERN LOWNDES COUNTY...

At 447 AM CST, a severe thunderstorm was located over Lowndesboro, or
near Hayneville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
White Hall, Lowndesboro and Manack. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 AM CST for south central
Alabama.

LAT...LON 3217 8665 3231 8672 3239 8661 3236 8660
      3238 8657 3234 8654 3234 8648 3228 8648
      3225 8643
TIME...MOT...LOC 1047Z 237DEG 35KT 3228 8660 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
962 
WWUS54 KBMX 211100
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
500 AM CST SAT JAN 21 2017

ALC085-211110-
/O.CAN.KBMX.SV.W.0003.000000T0000Z-170121T1115Z/
Lowndes AL-
500 AM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOWNDES COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A tornado watch remains in effect until 1100 AM CST for south central
Alabama.

LAT...LON 3217 8665 3231 8672 3239 8661 3236 8660
      3238 8657 3234 8654 3234 8648 3228 8648
      3225 8643
TIME...MOT...LOC 1058Z 237DEG 35KT 3235 8647 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:26 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 21, 2:26 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
226 AM CST Sat Jan 21 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

Low-level moisture advection is rapidly occurring across the
forecast area with dew points in the low 60s in many locations
and many mid 60s across southern Alabama and Mississippi.
Widespread convection across Mississippi and Louisiana continues
with a mix of supercells and line segments. Many rotating cells
have already been observed as well as hail cores. The main part of
the activity will will move into the forecast area around 10-11Z.
Will have to watch some additional activity lifting northward
across southwest AL which may arrive a bit before then. We will be
launching a special sounding at 9Z to sample the environment,
though some modifications to the surface temperatures/dew point
will have to be made to best analyze the severe potential matching
the conditions further southwest. The JAN 6Z sounding indicated
very impressive mid-level lapse rates of 7.8 C/km while the 6Z LIX
sounding is most representative of the environment. Not much
change in forecast thinking with tornadoes, large hail, and
damaging winds expected with this activity this morning. The
primary/elevated threat will be south of I-20. Will have to keep
an eye on instability trends after sunrise for areas south of I-85
as a strong tornado may be possible there around mid-morning.

This round will push east of the forecast area by noon, and the
afternoon will be dry as some lower dew points briefly mix down.
Round 2 is still on track mainly after 11 PM tonight through 6 AM
Sunday morning as another strong upper-level jet streak rounds
the base of the trough. Guidance now indicates another shortwave
ejecting out of the Southern Plains low this evening, with
additional thunderstorms developing across Arkansas/Louisiana and
moving northeastward across Mississippi and into our northwest
counties after 11 PM. Guidance now indicates a meso-low developing
over Arkansas ahead of the main surface low over Oklahoma, and a
pre- frontal trough features extending southeastward serving as a
focus for convection and also causing slight backing of the
surface winds. While the strongest low-level jet is still expected
to be across our southeast counties, guidance has come in stronger
with the LLJ areawide and especially with the meso-low feature.
Therefore some changes have been made to the impact graphics and
forecast. First, with stronger low-level shear there will be the
potential for isolated tornadoes areawide, with the highest chance
still being in the elevated threat area in the far southeast.
Also, CAMs are in good agreement on a line of convection moving
across our northwest counties in a cold core type setup. This
convection will be capable of producing large hail of golf ball
size or higher, damaging winds, and the potential for tornadoes.
With guidance indicating two favored areas for convection tonight,
one across the northwest and one across the southeast, two
elevated threat areas will be included in the impact graphics. A
relative minimum in convective coverage is expected in between,
but even in these areas a limited threat of hail, damaging winds,
and at least a brief tornado will be possible given the low-level
shear and instability present for any isolated convection that
develops.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

Main issues this TAF period continues to be timing out the storms
coming into the area later tonight into the morning hours. We are
expecting the possibility of strong to severe storms in the
morning. Shortwave will be coming in from the southwest and
spreading across Central Alabama late tonight into Saturday
morning with a low level jet to enhance it. We will be making
adjustments during the overnight as development begins to refine
TSRA start times. Before convection starts though, we have some
MVFR stratus/fog more IFR as you go south to start things off
tonight.

08

&&

.FIRE WEATHER...

Strong to severe storms can be expected Saturday and Sunday,
along with periods of heavy rainfall. Rainfall amounts through
Sunday will average 1 to 2 inches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  55  63  45  53 /  80  70  80  70  20
Anniston    69  57  65  46  53 /  90  70  80  70  20
Birmingham  69  57  64  46  54 /  80  70  80  60  20
Tuscaloosa  71  56  65  46  56 /  80  70  80  50  20
Calera      70  57  64  46  55 /  80  70  80  60  20
Auburn      70  60  67  48  56 / 100  70  80  50  20
Montgomery  74  59  68  47  58 / 100  70  80  50  20
Troy        73  58  69  47  59 / 100  70  70  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 21, 4:13 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CST SAT JAN 21 2017

ALZ011>015-017>050-221315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
413 AM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERAL ROUNDS OF SEVERE WEATHER ARE POSSIBLE ACROSS THE AREA
TODAY AND TONIGHT. THE FIRST ROUND OF SEVERE STORMS WILL BE MAINLY
CONFINED TO AREAS SOUTH OF I-20, AND LASTING THROUGH NOON. THE
SECOND ROUND OF STORMS WILL MOVE ACROSS THE AREA BETWEEN MIDNIGHT
AND 6 AM SUNDAY. ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jan 21, 3:52 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 AM CST SAT JAN 21 2017

ALZ040-042-211030-
Dallas AL-Lowndes AL-
352 AM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND DALLAS COUNTIES UNTIL
430 AM CST...

At 352 AM CST, Doppler radar was tracking a strong thunderstorm near
Belknap, or 16 miles west of Mosses, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selma, Valley Grande, Mosses, Hayneville, Selmont-West Selmont, White
Hall, Gordonville, Orrville, Lowndesboro, Benton, Bogue Chitto,
Memorial Stadium, Burnsville, Marion Junction, Paul M Grist State
Park, Dallas County Horse Arena, Dallas Lake, Old Cahaba Park,
Dannelly Reservoir and Gardner Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8718 3214 8725 3221 8737
      3248 8731 3249 8711 3260 8704 3273 8702
      3266 8702 3266 8692 3231 8682 3231 8681
      3239 8678 3240 8673 3236 8671 3241 8662
      3236 8660 3234 8651 3196 8662 3196 8686
TIME...MOT...LOC 0952Z 212DEG 27KT 3212 8695

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:52 AM CSTSpecial Weather StatementBMXDallas, Lowndes38 min
Jan 21, 5:21 AM CSTTornado WarningBMXMarengo54 min
Jan 21, 7:02 AM CSTTornado WarningBMXAutauga, Lowndes43 min
Jan 21, 7:24 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery51 min
Jan 21, 7:37 AM CSTSevere Thunderstorm WarningBMXElmore38 min
Jan 21, 7:50 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Jan 21, 7:52 AM CSTTornado WarningBMXElmore38 min
Jan 21, 7:58 AM CSTTornado WarningBMXElmore32 min
Jan 21, 8:07 AM CSTSevere Thunderstorm WarningBMXCoosa23 min
Jan 21, 8:22 AM CSTTornado WarningBMXCoosa, Elmore, Lee, Macon, Tallapoosa53 min
Jan 21, 8:41 AM CSTTornado WarningBMXChambers, Lee, Macon47 min
Jan 21, 8:47 AM CSTSevere Thunderstorm WarningBMXPike43 min
Jan 21, 8:58 AM CSTTornado WarningBMXPike47 min
Jan 21, 9:23 AM CSTTornado WarningBMXBarbour52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.